Alert archive / Florida / Severe Thunderstorm Warnings in 2020
Severe Thunderstorm Warning 2, NWS Miami, FL
NWS Miami, FL issued this severe thunderstorm warning at Jan 31, 2020, 10:32 PM EST for Miami-Dade County, Florida. It was in force for 73 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jan 31, 2020, 10:32 PM EST (03:32 UTC)
- Expired
- Jan 31, 2020, 11:45 PM EST
- In force
- 73 min
- Issued by
- NWS Miami, FL
- Area
- Storm-based polygon
- Tornado
- Possible
- Hail
- 0.75 in
- Wind
- 70.0 mph
County Miami-Dade County, FL
The radar
The Miami radar (KAMX), 50 km from the middle of the area, began a volume at 03:36 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jan 31, 8:01 PM EST | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Miami, FL (KMFL), launched 00:00Z, 3.5 hours before the alert went out and 76 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 76 J/kg
- Mixed-layer CIN
- -92 J/kg
- Mixed-layer LCL
- 991 m above ground
- 0-6 km bulk shear
- 53 kt
- 0-1 km storm-relative helicity
- 63 m²/s²
- 0-3 km storm-relative helicity
- 113 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted.
708
WUUS52 KMFL 010332
SVRMFL
FLC086-010445-
/O.NEW.KMFL.SV.W.0002.200201T0332Z-200201T0445Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Miami FL
1032 PM EST Fri Jan 31 2020
The National Weather Service in Miami has issued a
* Severe Thunderstorm Warning for...
Miami-Dade County in southeastern Florida...
* Until 1145 PM EST.
* At 1032 PM EST, severe thunderstorms were located along a line
extending from near Wilderness Waterway to 11 miles northwest of
Mahogany Hammock to 9 miles northwest of Flamingo to near East Cape
Sable, moving northeast at 45 mph.
HAZARD...70 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect considerable tree damage. Damage is likely to
mobile homes, roofs, and outbuildings.
* Locations impacted include...
Homestead General Airport, The Redland, Everglades National Park,
Fortymile Bend and Royal Palm Ranger.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
To report severe weather, contact your nearest law enforcement
agency. They will send your report to the National Weather Service
office in Miami. You can also share your report with NWS Miami on
Facebook and Twitter.
Torrential rainfall is occurring with these storms, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 2518 8080 2518 8086 2576 8087 2580 8053
2522 8051 2524 8057 2519 8060 2520 8060
2518 8066 2518 8063 2516 8065 2517 8068
2515 8071 2516 8075 2515 8073 2514 8075
2516 8077 2514 8077
TIME...MOT...LOC 0332Z 244DEG 37KT 2568 8119 2543 8100 2527 8099 2515
8103
TORNADO...POSSIBLE
HAIL...<.75IN
WIND...70MPH
$$
Cohen1 follow-up statement
374
WWUS52 KMFL 010415
SVSMFL
Severe Weather Statement
National Weather Service Miami FL
1115 PM EST Fri Jan 31 2020
FLC086-010445-
/O.CON.KMFL.SV.W.0002.000000T0000Z-200201T0445Z/
Miami-Dade FL-
1115 PM EST Fri Jan 31 2020
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1145 PM EST
FOR MIAMI-DADE COUNTY...
At 1115 PM EST, severe thunderstorms were located along a line
extending from near Shark Valley Obs Tower to Homestead General
Airport to 6 miles southeast of Everglades National Park to 10 miles
northwest of Key Largo, moving northeast at 40 mph.
HAZARD...70 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect considerable tree damage. Damage is likely to mobile
homes, roofs, and outbuildings.
Locations impacted include...
Homestead General Airport, The Redland, Shark Valley Obs Tower,
Everglades National Park and Fortymile Bend.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
To report severe weather contact your nearest law enforcement agency.
They will send your report to the National Weather Service office in
Miami. You can also share your report with NWS Miami on Facebook and
Twitter.
Torrential rainfall is occurring with these storms, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 2542 8066 2555 8087 2576 8087 2580 8053
2524 8051 2523 8052 2524 8054 2523 8054
2524 8055 2524 8057 2522 8059 2521 8059
2521 8060 2520 8059 2520 8061 2519 8064
TIME...MOT...LOC 0415Z 243DEG 37KT 2573 8072 2548 8053 2532 8053 2520
8057
TORNADO...POSSIBLE
HAIL...<.75IN
WIND...70MPH
$$
WinesettWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Miami, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jan 31, 7:19 PM EST, 3 hours 13 minutes earlier.
Area forecast discussion, Jan 31, 7:19 PM EST, 3 hours 13 minutes before
Area Forecast Discussion National Weather Service Miami FL 719 PM EST Fri Jan 31 2020 .Aviation... Deteriorating conditions through the evening and overnight as the first wave of convection approaches the region. Sub-VFR conditions are anticipated with the convection and with potential low cigs trailing behind it. Another round of convection ahead of the front on Saturday could once again produce deteriorating conditions. Short-fused amendments will likely be necessary, particularly for IFR/LIFR conditions. && .Prev Discussion... /issued 356 PM EST Fri Jan 31 2020/ ..STRONG TO SEVERE STORMS POSSIBLE TONIGHT INTO SATURDAY MORNING... ..COLDER WEATHER EXPECTED SATURDAY NIGHT THROUGH SUNDAY NIGHT... Short term... Tonight... Low pressure will develop over the eastern Gulf of Mexico this afternoon and move eastward across the Florida Peninsula tonight allowing for a warm front over the Florida Keys to move northward across South Florida this evening and stall over the Lake Okeechobee region late tonight. Deep tropical moisture will work into the region from the south leading to a favorable conditions for showers and thunderstorms to develop from west to east with the best coverage between 03Z and 10Z. A short wave will also move east across the region from the Gulf of Mexico and through South Florida tonight. This will allow for some of the thunderstorms to become strong to severe over South Florida tonight along the warm front. This short wave will also be accompanied by a 40 to 50 knot low to mid level jet. The latest short range models are showing the 0-3KM shear values tonight to be in the 200-350 m2/s2 range, along with 500 mb temperatures around -10C over South Florida. Therefore, isolated tornadoes, damaging wind gusts in excess of 50 or 60 mph, and small hail are possible tonight with any stronger thunderstorms that develop. For this reason, the Storm Prediction Center has South Florida in a Slight Risk of Severe storms over the southern areas of South Florida and a Marginal Risk of Severe storms over the northern areas of South Florida for tonight. The PWAT values will also be increasing from around 1.5 to 2 inches for tonight. This will allow for periods of heavy rainfall with any thunderstorms that do develop tonight into Saturday over South Florida. The Weather Prediction Center has kept the Southern areas of South Florida in a Marginal Risk of flooding for tonight. At this time, rainfall totals through Saturday evening should be between 1 to 2 inches over South Florida with locally higher amounts possible. This could lead to localized flooding over South Florida, especially where any showers or thunderstorms train over the same areas. Saturday... The low will continue to move northeast from the Florida Peninsula into the Western Atlantic waters on Saturday allowing for warm front to become a cold front and move back southward through South Florida Saturday afternoon. This will allow for another line of showers and thunderstorms to move through South Florida on Saturday and be south of the region by Saturday evening. The lower to mid level jet of 35 to 50 knots will still remain over South Florida on Saturday which will allow for the thunderstorms to producing gusty to damaging winds over the region. Storm Prediction Center also has South Florida in a Slight Risk of Severe Thunderstorms for Saturday. The PWAT values will remain around 1 to 2 inches for Saturday. This will allow for periods of heavy rainfall with any thunderstorms that do develop on Saturday over South Florida. The Weather Prediction Center has kept all of South Florida in a Marginal Risk of flooding for Saturday. At this time, rainfall totals for Saturday should be around 1 to 2 inches over South Florida with locally higher amounts possible. This could lead to localized flooding over South Florida, especially where any showers or thunderstorms train over the same areas. Saturday night into Sunday night... High pressure will build into the Southeastern United States for late this weekend into early next week. This will allow for dry weather along with colder temperatures. Lows on Saturday night will be 50s, except 40s around Lake Okeechobee region with highs on Sunday being in the 60s over the northern areas to near 70 over the southern areas. Lows Sunday night will be the coolest night with 40s over most areas, except around 50 over the southeastern metro areas and around 40 west of Lake Okeechobee. Long Term (Next Week)... Surface high pressure and mid/upper level ridging will become established over the Gulf of Mexico on Monday and gradually shift eastward into the western Atlantic waters by Tuesday. This will allow for light/variable winds as well as dry conditions across South Florida. As the surface high pressure progresses eastward into the Atlantic waters, winds will become easterly to southeasterly across South Florida and slightly increase in magnitude. By the middle of next week, the aforementioned surface high pressure will continue eastward into the Atlantic waters and the pressure gradient will tighten across South Florida. Winds will become southerly across South Florida during this period ahead of an approaching cold front from the northwest. Moisture advection will increase along the southerly flow ahead the front on Wednesday and Thursday, allowing for an increase in cloud coverage and rain chances. There is still some uncertainty regarding the evolution of this frontal boundary but there are some signals that the boundary will be associated with relatively deep moisture as well as modest instability. Marine... Generally NW to N winds are expected today in the wake of this morning's cold front with high pressure moving over the area. Slightly elevated seas will be possible for the Atlantic tonight into Friday as some swell from a low pressure system currently off the Carolina coast arrives. Another system and front will push through South Florida late Friday through Saturday, with increasing winds and building seas possible. These conditions may reach small craft advisory levels on Saturday into Sunday. Strong to severe thunderstorms will be possible Friday evening through Saturday morning with gusty winds, waterspouts, and lightning all possible. && .Preliminary Point Temps/PoPs... West Palm Beach 66 75 53 68 / 80 90 10 0 Fort Lauderdale 68 78 55 69 / 80 90 20 0 Miami 69 79 56 70 / 80 80 20 0 Naples 65 73 54 67 / 90 70 0 0 && .MFL WATCHES/WARNINGS/ADVISORIES... FL...None. AM...None. GM...None. && Aviation...02/RAG
Hazardous weather outlook, Jan 31, 8:27 PM EST, 2 hours 5 minutes before
Hazardous Weather Outlook for South Florida...UPDATED National Weather Service Miami FL 827 PM EST Fri Jan 31 2020 AMZ610-630-650-651-670-671-FLZ063-066>075-168-172>174-GMZ656-657-676- 011330- Lake Okeechobee-Biscayne Bay- Coastal waters from Jupiter Inlet to Deerfield Beach FL out 20 NM- Coastal waters from Deerfield Beach to Ocean Reef FL out 20 NM- Waters from Jupiter Inlet to Deerfield Beach FL from 20 to 60 NM- Waters from Deerfield Beach to Ocean Reef FL from 20 to 60 NM excluding the territorial waters of Bahamas-Glades-Hendry- Inland Palm Beach-Metro Palm Beach-Coastal Collier-Inland Collier- Inland Broward-Metro Broward-Inland Miami-Dade-Metro Miami-Dade- Mainland Monroe-Coastal Palm Beach-Coastal Broward-Coastal Miami- Dade-Far South Miami-Dade- Coastal waters from Chokoloskee to Bonita Beach FL out 20 NM- Coastal waters from East Cape Sable to Chokoloskee FL out 20 NM- Waters from Chokoloskee to Bonita Beach FL from 20 to 60 NM- 827 PM EST Fri Jan 31 2020 ...Severe Thunderstorm Watch until 3 AM: Portions of South Florida... This hazardous weather outlook is for South Florida. .DAY ONE...TONIGHT Rip currents: There is an elevated rip current risk along the Atlantic beaches of South Florida. Thunderstorms: Thunderstorms are possible tonight across the area, with some storms potentially becoming strong to severe. Damaging wind, tornadoes, lightning, and flooding are the primary concerns. Wind: Strong to severe thunderstorm wind gusts in excess of 50 to 60 mph are possible across South Florida this evening. Tornadoes: Isolated tornadoes possible tonight with strong thunderstorms that develop. Waterspouts: There is a chance of waterspouts across all South Florida waters. Hail: Large hail is possible with the strong thunderstorms tonight. Flooding: There is a marginal risk for excessive rainfall across South Florida tonight. The main concern for flooding rain are low lying and poor drainage areas. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY The potential for significant adverse weather continues through the day Saturday. The same weather concerns will continue through Saturday afternoon. Cold air, behind Saturdays cold front, is forecast to bring chilly temperatures to South Florida once again. Low temperatures Sunday morning are forecast in the low to mid 50s for the Atlantic metro area, and upper 40s to low 50s for Monday morning. Wind chills may cause the interior to feel as it was in the upper 30s, and the Atlantic metro areas in the upper 40s to around 50. .SPOTTER INFORMATION STATEMENT... Spotter activation will be needed. For more information...visit the National Weather Service in Miami website at www.weather.gov/miami. RAG
In the hours before
Special weather statement, Jan 31, 10:23 PM EST, 9 minutes before
Special Weather Statement
National Weather Service Miami FL
1023 PM EST Fri Jan 31 2020
FLZ073-173-174-010345-
Far South Miami-Dade County FL-Inland Miami-Dade County FL-
Coastal Miami Dade County FL-
1023 PM EST Fri Jan 31 2020
...SIGNIFICANT WEATHER ADVISORY FOR MIAMI-DADE COUNTY UNTIL 1045 PM
EST...
* At 1021 PM EST, Doppler radar was tracking strong to severe
thunderstorms along a line extending from 11 miles southwest of
Chokoloskee to 14 miles south of Wilderness Waterway to 7 miles
southwest of East Cape Sable. Movement was east at 40 mph.
* Nickel size hail and wind gusts of 50 to 70 mph possible with
these storms. Present indications are that warnings may become
needed for Miami-Dade County within the next hour.
* Locations impacted include...
Homestead, Homestead General Airport, The Redland, Florida City,
Royal Palm Ranger, Shark Valley Obs Tower, Intersection Krome And
Kendall Drive, Mahogany Hammock, Miccosukee Resort, Pa-Hay-
Okee Overlook, Everglades National Park, Fortymile Bend, The
Hammocks, Leisure City, Country Walk, Richmond West, Kendall West
and Inlikita.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional
information and possible warnings from the National Weather Service.
Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with these storms. If
you can hear thunder, you are close enough to be struck! Seek a safe
shelter inside a building or vehicle.
This activity was also developing in an environment favorable for the
formation of funnel clouds. Stay tuned to NOAA weather radio and
local media for additional updates and possible warnings.
To report severe weather, contact your nearest law enforcement
agency. You can also share your report with NWS Miami on Facebook and
Twitter.
&&
A Severe Thunderstorm Watch remains in effect until 300 AM EST for
southeastern and southwestern Florida.
LAT...LON 2516 8080 2518 8081 2516 8083 2518 8086
2525 8086 2585 8087 2591 8043 2524 8045
2522 8054 2523 8052 2524 8057 2524 8058
2522 8055 2523 8059 2520 8060 2518 8066
2516 8065
TIME...MOT...LOC 0321Z 260DEG 36KT 2566 8142 2545 8111 2503 8114
Reynolds/CohenThe office that day
Everything else NWS Miami, FL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jan 31, 8:13 PM EST | Special Marine Warning | MFL | 2 hr | |
| Jan 31, 9:42 PM EST | Areal Flood Advisory | MFL | Collier | 3 hr |
| Jan 31, 9:57 PM EST | Severe Thunderstorm Warning | MFL | Collier, Monroe | 78 min |
| Jan 31, 10:08 PM EST | Special Marine Warning | MFL | 52 min | |
| Jan 31, 10:23 PM EST | Special Weather Statement | MFL | Miami-Dade | 22 min |
| Jan 31, 10:39 PM EST | Tornado Warning | MFL | Monroe | 33 min |
| Jan 31, 10:46 PM EST | Special Weather Statement | MFL | Miami-Dade | 29 min |
| Jan 31, 10:49 PM EST | Special Marine Warning | MFL | 116 min | |
| Jan 31, 11:09 PM EST | Severe Thunderstorm Warning | MFL | Miami-Dade | 96 min |
| Feb 1, 12:07 AM EST | Areal Flood Advisory | MFL | Miami-Dade | 4 hr |
| Feb 1, 12:19 AM EST | Special Weather Statement | MFL | Miami-Dade | 41 min |
| Feb 1, 12:25 AM EST | Special Marine Warning | MFL | 113 min | |
| Feb 1, 12:50 AM EST | Areal Flood Advisory | MFL | Broward | 3 hr |
| Feb 1, 1:44 AM EST | Special Marine Warning | MFL | 61 min | |
| Feb 1, 1:58 AM EST | Special Marine Warning | MFL | 62 min | |
| Feb 1, 2:45 AM EST | Small Craft Advisory | MFL | 38 hr | |
| Feb 1, 11:56 AM EST | Special Weather Statement | MFL | Collier | 34 min |
| Feb 1, 2:00 PM EST | Special Marine Warning | MFL | 45 min |
Nearby
Severe Thunderstorm Warnings in Florida, 2020Every severe thunderstorm warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.